February 17, 2011

Know Yourself Be Honest, with Medications

I find it a challenge to be honest and patient, when in comes to "Smitty on medications".

I've stabilized on the one medication I was prescribed, for symptoms that are now past. It's a new formulation, and extended release,  of an old tried and true medication I've used from time to time in the lowest dosage this past three years.  My program practices helped fine through the process of stabilizing.

Recently, I saw the pattern of side effects:  weight gain, excessive sleep and having my speech come out in a garbled fashion each morning (something unlike me in my previous life, prior to relapse).  I brought  up my concerns to my doctor on Monday.

Though I don't like new medications--I am always looking to reduce a familiar medication when possible and increase incrementally when necessary-- he switched medications completely on me to one I'd not heard of before. The new one was reported to have less effect on weight, so I said yes.

My doctor advised I leave the old one behind completely.

In my case, I did fine for three nights, and then wakefulness and the chills leave me so tired today that I don't feel like myself.  I had gotten used to my previous medication and could sleep on it, even if it was too much sleep. The doctor is cautious, just as I am, so back we go to the angel/devil medication that the was prescribed by the hospital in December. I guess I am grateful, but disappointed.

I am grateful I have had so many years of stability, so that I know I can function well on little or no medications between flare ups. Now I see what must be true for others who switch medications: they like me, might find it difficult to know themselves and what is true for them, when their brain chemistry changes yet again...

I am left to wonder if I the challenges I've had this past few nights might be exacerbated by withdrawal from the previous medication.


  1. Maybe the challenges have been the withdrawal. I don't know. but, I do know that it takes a few days to withdraw from my medication but then it gets better. It's different for everyone, I think. Everyone's baseline is different.

  2. You might be exactly spot-on. The withdrawal effects may have gotten in the way of my being able to even give the new medication a fair shot this time. I guess I am blessed in that the old medication worked, or at least it helps me by promoting sleep (even if it is too much). I'll be back on it until we develop a weaning plan.

  3. I hope that your meds get straightened out. It is a pain to feel bad from the side effect of a drug.

  4. Thanks Syd. I am back to my sleepy self (on the old medications), while hopeful that my doctor will encourage me to wean again, but more cautiously and systematically....


I welcome your thoughts. Keep me honest~